South Dakota, 2015

High Wind in South Dakota, August 22, 2015

August 22, 2015 · NWS ABR · 6 events in 6 counties and zones

A strong surface low pressure area moving across the northern part of the region brought high winds to areas along and west of Missouri river from the morning until the late evening hours. Northwest winds of 35 to 45 mph with gusts to 60 to 70 mph occurred.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong surface low pressure area moving across the northern part of the region brought high winds to areas along and west of Missouri river from the morning until the late evening hours. Northwest winds of 35 to 45 mph with gusts to 60 to 70 mph occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 22, 5:26 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 22, 5:26 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
626 AM CDT SAT AUG 22 2015

.SHORT TERM...(TODAY THROUGH MONDAY AFTERNOON)
ISSUED AT 412 AM CDT SAT AUG 22 2015

STRONG COLD FRONT CONTINUES TO ADVANCE EASTWARD AND IS NOW INTO THE
WESTERN DAKOTAS. BUFFALO JUST RECENTLY GUSTED TO 60 MPH WITH THE
FRONTAL PASSAGE. AS THE FRONT CONTINUES TO MOVE EAST...STRONG WINDS
WILL EVENTUALLY MAKE THEIR WAY INTO THE WESTERN CWA BY LATER THIS
MORNING. CURRENT TIMING ON WIND ADVISORY STILL LOOKS OK AT THIS
POINT SO NO CHANGES THERE. AM A BIT CONCERNED AREAS ALONG AND WEST
OF THE MISSOURI RIVER IN OUR CWA MAY FLIRT WITH HIGH WIND WARNING
CRITERIA SO WILL KEEP A CLOSE EYE ON THIS. STRONG WINDS WILL
EVENTUALLY MAKE THEIR WAY INTO THE JAMES VALLEY LATER TODAY. SEEMS
THERE MAY BE SOME POTENTIAL TO SEE WIND ADVISORY SPEEDS ACROSS THE
COTEAU REGION LATE THIS AFTERNOON INTO THE EVENING HOURS A BIT
FURTHER EAST THAN CURRENT ADVISORY SO WILL ALSO BE WATCHING THIS
POTENTIAL AND MAY NEED TO EXPAND WIND ADVISORY EASTWARD LATER TODAY.

AS FOR THUNDERSTORM POTENTIAL ALONG THE FRONT...IT APPEARS MOST OF
THE INTENSE STORM ACTIVITY WILL OCCUR ACROSS MINNESOTA THIS
AFTERNOON. BEST SVR PARAMETERS SET UP EAST OF THE AREA BUT COULD
STILL SEE A FEW STORMS INITIATE ALONG OR EAST OF I-29 LATER TODAY
AND QUICKLY MOVE EAST INTO MN. SVR POTENTIAL ACROSS OUR CWA TODAY IS
RATHER LIMITED THOUGH AS THE FRONT MOVES THROUGH JUST A LITTLE TOO
QUICKLY.

HIGH TEMPS TODAY ARE A LITTLE TRICKY WITH THE FRONTAL PASSAGE. STILL
SOME TIME FOR DECENT WARMING TODAY ACROSS THE EASTERN CWA WHERE
HIGHS WILL LIKELY APPROACH 80 DEGREES. THINGS GET MORE TRICKY FROM
FROM THE JAMES VALLEY WESTWARD WHERE THERE WILL STILL BE SOME DEGREE
OF WARMING THIS MORNING INTO EARLY AFTERNOON BEFORE THE STRONGER
COLD AIR ADVECTION SETS IN. IN FACT...TEMPS LATER TODAY ALONG AND
WEST OF THE JAMES VALLEY MAY ACTUALLY REMAIN STEADY OR SLOWLY FALL.

AS THE UPPER LOW ROTATES EASTWARD OVER THE AREA THIS
EVENING...POTENTIAL FOR WRAP AROUND RAINFALL LOOKS DECENT ACROSS THE
NORTHERN CWA SO HAVE INCREASED POPS JUST A BIT. WILL ALSO CONTINUE
TO WATCH WIND SPEEDS INTO THIS EVENING AS SPEEDS MAY STILL FLIRT
WITH ADVISORY CRITERIA...ESPECIALLY IN THE COTEAU/SISSETON REGION
WHERE GUIDANCE SPEEDS ARE RATHER HIGH FROM 03Z TO 06Z. DAY SHIFT MAY
NEED TO CONSIDER EXPANDING THE WIND ADVISORY EASTWARD A BIT INTO THE
SISSETON AREA.

ATTENTION WILL THEN TURN TO LOW TEMPS SUNDAY NIGHT/MONDAY MORNING AS
WINDS GO LIGHT AS SFC HIGH PRESSURE SETTLES IN. THERE WILL BE A
RATHER COOL AIR MASS IN PLACE AND LOWS WILL DIP INTO THE LOW TO MID
40S FOR MOST LOCATIONS.

.LONG TERM...(MONDAY EVENING THROUGH FRIDAY)
ISSUED AT 412 AM CDT SAT AUG 22 2015

THE LATEST MODELS CONTINUE TO INDICATE AN AMPLIFYING LONG WAVE
PATTERN ACROSS THE CONUS.  MODERATE/STRONG MID LEVEL RIDGE WILL
BUILD ACROSS THE ROCKIES/WESTERN HIGH PLAINS...WHICH SHOULD SPELL
MOSTLY DRY CONDITIONS FOR THE FIRST PART OF THE PERIOD.
HOWEVER...LATER IN THE PERIOD THERE IS LESS MODEL CONSISTENCY ALONG
WITH A LACK OF MODEL AGREEMENT ON ENERGY TRAVELING THROUGH THE
RIDGE.  THUS THE POP FORECAST FOR THE LATER PERIODS IS SHROUDED IN
DOUBT.  FOR NOW MODEL BLEND WILL HAVE TO SUFFICE. TEMPERATURES WILL
BEGIN THE PERIOD BELOW NORMAL...BUT THEN TREND TOWARD NORMAL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 623 AM CDT SAT AUG 22 2015

STRATUS HAS SNEAKED UP INTO THE KATY AREA OVERNIGHT AND WILL
PROBABLY PERSIST UNTIL THE WINDS GO SOUTHWESTERLY LATER THIS
MORNING. OTHERWISE ITS EXPECTED TO BE VFR AT ALL TAF SITES THROUGH
TODAY. A FEW SHOWERS ARE POSSIBLE AT KMBG/KABR THIS AFTERNOON AND
EVENING ALONG WITH STRONG/GUSTY WINDS FOR ALL TERMINALS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
     FOR SDZ004>007-009>011-016>019-036-037-051.

     WIND ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR SDZ003-
     015-033>035-045-048.

MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Aug 22, 3:38 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
438 AM CDT SAT AUG 22 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
438 AM CDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG NORTHWEST WINDS ARE EXPECTED ACROSS CENTRAL SOUTH
DAKOTA TODAY WITH GUSTS AROUND 55 MPH LIKELY. GUSTS FROM 40 TO 50
MPH ARE EXPECTED FURTHER EAST INTO PORTIONS OF NORTHEAST SOUTH
DAKOTA LATER THIS AFTERNOON INTO THIS EVENING.

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON EAST OF I-29. THE
SEVERE THREAT IS RATHER LOW WITH THE MORE CONCENTRATED RISK OF
SEVERE WEATHER CENTERED OVER MINNESOTA.

THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
TODAY WEST OF THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Jones

When
August 22, 8:18 AM CST to 8:00 PM CST
Where
Jones forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

High Wind, Dewey

When
August 22, 10:00 AM CST to 8:00 PM CST
Where
Dewey forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

High Wind, Stanley

When
August 22, 10:00 AM CST to 8:00 PM CST
Where
Stanley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

High Wind, Corson

When
August 22, 10:06 AM CST to 8:00 PM CST
Where
Corson forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Lyman

When
August 22, 11:00 AM CST to 8:00 PM CST
Where
Lyman forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

High Wind, Hughes

When
August 22, 11:33 AM CST to 8:00 PM CST
Where
Hughes forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600256, 600252, 600255, 600248, 600259, 600260.